Severe cerebellitis following methadone poisoning

Pediatr Radiol. 2008 Feb;38(2):227-9. doi: 10.1007/s00247-007-0635-6. Epub 2007 Oct 20.

Abstract

We report a 3-year-old girl with an unusual presentation of cerebellitis following ingestion of methadone. CT showed diffuse symmetrical swelling and oedema of the cerebellum resulting in compression of the fourth ventricle and hydrocephalus. The changes were confirmed on MRI with the addition of watershed injuries. These findings represent a toxic encephalopathy and have been reported in previous cases of heroin intoxication by inhalation, but rarely following opioid ingestion. The aetiology of the watershed infarcts is discussed.

Publication types

  • Case Reports

MeSH terms

  • Cerebellar Diseases / chemically induced*
  • Cerebellar Diseases / diagnosis*
  • Child, Preschool
  • Diagnosis, Differential
  • Female
  • Humans
  • Magnetic Resonance Imaging
  • Methadone / poisoning*
  • Neurotoxicity Syndromes / diagnosis*
  • Tomography, X-Ray Computed

Substances

  • Methadone